Georgia, 2012Hail and Damaging Winds in Georgia, May 31, 2012
May 31, 2012 · NWS FFC · 9 events in 8 counties and zones
A weak cold front and a shortwave aloft pushed into the state during the evening of May 31st. Numerous thunderstorms developed across the area, and several thunderstorms became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front and a shortwave aloft pushed into the state during the evening of May 31st. Numerous thunderstorms developed across the area, and several thunderstorms became severe. Most of the severe reports consisted of downed trees, but there were a couple of large hail reports as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 31, 2:49 PM EST, 1 hour 19 minutes earlier.
Area forecast discussion, May 31, 2:49 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
349 PM EDT THU MAY 31 2012
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
WEAKENING SHORT WAVE OVER ALABAMA THIS AFTERNOON PRODUCING CLOUDS
ACROSS THE CWA. A FEW THUNDERSTORMS DEVELOPING IN AREAS OF BEST
HEATING ACROSS THE CENTRAL ZONES WITH SOME SHOWERS ACROSS THE
NORTHWEST. WILL HAVE TO WATCH AND SEE WHAT ELSE DEVELOPS THROUGH THE
EVENING...BUT CAPES ARE FORECAST TO BE WEAK AFTER 00Z. HOWEVER NEXT
SHORT WAVE SHOULD MOVE THROUGH THE OHIO VALLEY LATER TONIGHT AND
FRIDAY MORNING...DRAGGING A COLD FRONT THROUGH THE CWA. MODELS
CONTINUE TO AGREE THE FRONT SHOULD BE INTO NORTHWEST GEORGIA BY 12Z
AND CROSSING THE CWA DURING THE DAY. HEATING WILL HELP INCREASE
INSTABILITY DURING THE DAY WITH CAPES NEAR 1500 AND MUCH OF
NORTHEAST GEORGIA IS IN A SLIGHT RISK OF SEVERE FOR FRIDAY. THE
SHORT WAVE SHOULD BE EAST OF THE CWA BY 00Z WITH NORTHWEST FLOW
DOMINATING THE STATE. THICKNESS VALUES DROPPING ACROSS THE AREA FOR
SATURDAY WITH COOLER THAN NORMAL TEMPERATURES OVER MUCH OF THE
CWA.
41
.LONG TERM /SATURDAY THROUGH THURSDAY/...
NO CHANGES TO THE EXTENDED AT THIS TIME. SEE PREVIOUS DISCUSSION.
ARG
LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
/ISSUED AT 533 AM EDT THU MAY 31 2012/
AS A COLD FRONT EXITS THE AREA TO THE SOUTHEAST FRIDAY NIGHT... HIGH
PRESSURE WILL QUICKLY BUILD INTO THE REGION FOR THE WEEKEND. THE
UPPER RIDGE WILL TRANSITION EASTWARD TOWARD THE CENTRAL CONUS...
PLACING THE FORECAST AREA IN NORTHWEST FLOW ALOFT. THE UPPER RIDGE
SHOULD AMPLIFY ACROSS THE CENTRAL CONUS BY THE END OF THE WEEKEND
AND INTO EARLY NEXT WEEK. WITH SUCH A SETUP... ANY PERTURBATION IN
THE UPPER LEVELS ALONG THIS RIDGE COULD ENHANCE THE POPS FOR A
PORTION OF THE AREA... HOWEVER ATTM SATURDAY AND SUNDAY LOOK TO
REMAIN DRY.
THE GFS AND ECMWF BOTH INDICATE A FRONT SAGGING SOUTHWARD AND
INFLUENCING THE AREA BY EARLY NEXT WEEK. THERE IS SOME DISAGREEMENT
BETWEEN THE TWO ON TIMING AS THE ECMWF HAS IT MONDAY THROUGH
TUESDAY... WHILE THE NAM HAS SLOWER AND BEING PRIMARILY ON TUESDAY.
BOTH MODELS ARE IN GENERAL CONSENSUS WITH SWINGING A WEAK SHORTWAVE
AND SOME ENHANCED MOISTURE INTO THE AREA FROM THE NORTHWEST FROM
MONDAY INTO TUESDAY AS WELL. ALL CONSIDERED... HAVE DECIDED TO
INCLUDE SLIGHT CHANCE POPS FOR THE NORTH ON MONDAY AND HAVE BETTER
CHANCE AREA-WIDE FOR MONDAY NIGHT AND TUESDAY. FRONT IS PROGGED TO
HANG AROUND NEAR THE GA-FL BORDER TUESDAY THROUGH MIDWEEK SO HAVE
INCLUDED LOW CHANCE POPS TOWARD THE SOUTH.
FOR TEMPS...MEX GUIDANCE LOOKED REASONABLE SO ONLY MINOR TWEAKS WERE
MADE. THE AREA SHOULD SEE A GRADUAL WARM-UP THIS WEEKEND FOLLOWING
THE FROPA AND HAVE HIGHS BACK IN THE UPPER 80S TO LOW 90S FOR MOST
LOCATIONS NEXT WEEK.
03
AVIATION...
18Z UPDATE...
VFR CONDITIONS WILL CONTINUE THROUGH THE EVENING WITH SCT-BKN HIGH
CLOUDS AND SCT CUMULUS DOMINATING. AN UPPER DISTURBANCE WILL
PRODUCE SOME ISOLATED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING AND WILL HAVE TO MONITOR THIS TO SEE IF ANYTHING THREATENS
THE AIRPORTS. SHOULD SEE SCATTERED SHOWERS BEGIN APPROACHING ATLANTA
TAF SITES BY 03-06Z FRIDAY...AND LINGER OVERNIGHT AS A COLD FRONT
APPROACHES. THE GREATER TSRA THREAT WILL BE FROM 12Z-21Z FRIDAY AS A
COLD FRONT ENTERS THE STATE. COULD SEE MVFR CIGS DEVELOP BY 09-12Z
FRIDAY.
//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE VFR CONDITIONS. MEDIUM ON WIND DIRECTIONS AND MID TO
LATE EVENING SHOWERS.
41
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 66 82 53 83 / 40 60 10 5
ATLANTA 68 79 55 80 / 50 60 10 5
BLAIRSVILLE 63 74 49 75 / 70 60 10 10
CARTERSVILLE 65 76 48 78 / 60 60 10 10
COLUMBUS 71 84 57 84 / 30 50 5 5
GAINESVILLE 66 80 54 79 / 50 60 10 10
MACON 68 89 54 84 / 20 40 10 5
ROME 67 76 51 82 / 70 60 10 10
PEACHTREE CITY 65 79 51 80 / 40 60 10 5
VIDALIA 72 89 61 84 / 20 60 20 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...41
LONG TERM....ARG
AVIATION...41
Hazardous weather outlook, May 31, 4:05 PM EST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
505 PM EDT THU MAY 31 2012
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011515-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
505 PM EDT THU MAY 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TONIGHT...
ISOLATED TO SCATTERED STRONG THUNDERSTORMS EXPECTED THIS EVENING...
BECOMING MORE WIDESPREAD AFTER MIDNIGHT.
.SYNOPSIS...
AN UPPER LEVEL SHORT WAVE...AND ITS ASSOCIATED SURFACE COLD FRONT...
WILL APPROACH THE STATE OVERNIGHT.
.PRIMARY HAZARDS...
THE PRIMARY THREATS FROM ANY THUNDERSTORMS THAT DEVELOP WILL BE
SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING.
.DISCUSSION...
CAPE VALUES OF 1000-1500 THIS AFTERNOON WILL DECREASE SOME
OVERNIGHT...BUT WILL REMAIN IN THE 500-1000 RANGE...AND COMBINED
WITH AN APPROACHING UPPER LEVEL SHORT WAVE WILL PRODUCE ISOLATED TO
SCATTERED THUNDERSTORMS THIS EVENING...BECOMING MORE WIDESPREAD
AFTER MIDNIGHT. WEAK SHEAR VALUES AND ONLY MODEST INSTABILITIES
SHOULD HELP TO HOLD MOST STORM DEVELOPMENT BELOW SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A COLD FRONT WILL BRING A MORE SIGNIFICANT CHANCE FOR THUNDERSTORM
DEVELOPMENT FRIDAY THROUGH EARLY SATURDAY MORNING. A FEW STORMS MAY
BE SEVERE ON FRIDAY. THERE IS A SLIGHT CHANCE FOR ISOLATED
THUNDERSTORMS IN NORTH GEORGIA DURING THE AFTERNOON ON MONDAY. A
WEAK FRONTAL BOUNDARY WILL BRING ANOTHER CHANCE FOR THUNDERSTORMS ON
TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, May 31, 11:53 AM EST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1253 PM EDT THU MAY 31 2012
GAZ083-084-096-097-109-311730-
1253 PM EDT THU MAY 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR 50 MPH WINDS IN TWIGGS...
LAURENS...WILKINSON...BLECKLEY AND DODGE COUNTIES UNTIL 130 PM EDT...
AT 1250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GOLDSBORO...MOVING NORTH AT 5 MPH.
WIND GUSTS OF 50 MPH ARE LIKELY AS THIS STORM MOVES ACROSS TWIGGS...
LAURENS...WILKINSON...BLECKLEY AND DODGE COUNTIES THROUGH 130 PM EDT.
SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE CHESTER...
GOLDSBORO...REBIE...CARY...ROWLAND...MONTROSE...DUDLEY...ALLENTOWN
AND DANVILLE.
&&
LAT...LON 3268 8326 3260 8301 3238 8314 3244 8334
TIME...MOT...LOC 1654Z 200DEG 6KT 3249 8320
Special weather statement, May 31, 3:34 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
434 PM EDT THU MAY 31 2012
GAZ086-312100-
434 PM EDT THU MAY 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN EMANUEL COUNTY
UNTIL 500 PM EDT...
AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER STILLMORE...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS EMANUEL
COUNTY THROUGH 500 PM EDT. IN ADDITION...OCCASIONAL LIGHTNING IS
EXPECTED. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE
LEXSY...STILLMORE...OAK PARK...NUNEZ...SWAINSBORO...GEORGE L SMITH
STATE PARK...MODOC...CANOOCHEE...TWIN CITY AND GARFIELD.
&&
LAT...LON 3256 8202 3254 8203 3255 8208 3251 8215
3241 8219 3236 8224 3232 8224 3238 8240
3244 8238 3247 8243 3284 8231 3281 8222
3282 8215 3266 8208 3261 8200
TIME...MOT...LOC 2034Z 210DEG 11KT 3247 8220Special weather statement, May 31, 3:58 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
458 PM EDT THU MAY 31 2012
GAZ076-312130-
458 PM EDT THU MAY 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 45 MPH WINDS
IN JEFFERSON COUNTY UNTIL 530 PM EDT...
AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MOXLEY...MOVING NORTH AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...OCCASIONAL
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
JEFFERSON COUNTY THROUGH 530 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE MOXLEY...WADLEY...BARTOW AND LOUISVILLE. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3285 8230 3283 8235 3281 8237 3282 8239
3281 8242 3283 8250 3316 8250 3316 8226
3304 8228 3301 8227 3293 8227
TIME...MOT...LOC 2058Z 184DEG 7KT 3294 8237Thunderstorm Wind, Jefferson
- When
- May 31, 4:08 PM EST to 4:10 PM EST
- Where
- Jefferson County, 0.69 mi S of Louisville to 0.58 mi W of Louisville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- County Official
- Coordinates
- 32.990, -82.400
The Jefferson County 911 Center reported that three trees were blown down on the southeast side of Louisville. One tree fell on power lines along Moore Street, and two additional trees fell along U.S. Highway 1.
Hail, Gilmer
- When
- May 31, 4:17 PM EST to 4:22 PM EST
- Where
- Gilmer County, 0.69 mi N of Roosevelt
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.690, -84.480
The Gilmer County Emergency Manager reported that dime sized hail fell on Zeblin Road.
Thunderstorm Wind, Upson
- When
- May 31, 6:50 PM EST
- Where
- Upson County, 0.69 mi N of Paynes Mill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 32.890, -84.330
The Upson County 911 Center reported that several trees were blown down in Thomaston near Highway 19.
Thunderstorm Wind, Pike
- When
- May 31, 7:05 PM EST to 7:10 PM EST
- Where
- Pike County, 0.69 mi S of Molena to 0.9 mi SW of Hilltop
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 33.010, -84.500
The Pike County 911 Center reported that a few trees were blown down between Molena and Concord.
Thunderstorm Wind, Putnam
- When
- May 31, 7:28 PM EST
- Where
- Putnam County, 0.58 mi E of Hunts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 33.330, -83.390
The Putnam County 911 Center reported that several trees and a few power lines were blown down in Eatonton.
Thunderstorm Wind, Greene
- When
- May 31, 8:23 PM EST to 8:28 PM EST
- Where
- Greene County, 1.67 mi SE of Mosquito Crossing to 0.58 mi W of White Plains
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.452, -83.101
The Green County Emergency Manager reported that several trees were blown down across southern and southeastern Greene County. The trees were all large pine trees, but were either dying or dead.
Thunderstorm Wind, White
- When
- May 31, 10:30 PM EST
- Where
- White County, 6.32 mi WNW of Yonah
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.670, -83.850
The White County Emergency Manager reported that a half dozen trees were blown down in a yard along Kellum Valley Road.
Hail, Union
- When
- May 31, 10:36 PM EST to 10:41 PM EST
- Where
- Union County, 0.69 mi S of Choestoe
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.770, -83.880
The public reported that quarter sized hail fell near Hood.
Thunderstorm Wind, Union
- When
- May 31, 10:40 PM EST to 10:45 PM EST
- Where
- Union County, 0.69 mi S of Laura to 1.13 mi E of Track Rock
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- County Official
- Coordinates
- 34.810, -83.900
The Union County 911 Center reported that three trees were blown down across the county. One fell on Dorrell Plott Road, one near the intersection of Gainesville Highway and Highway 180 East, and another fell on Liberty Church Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Louisiana, May 31, 20121 injured · $102,000 · 50 kt wind · 7 events
- Damaging Winds in Tennessee, May 31, 2012$115,000 · 55 kt wind · 8 events
- Hail and Damaging Winds in Florida, May 31, 2012$25,000 · 50 kt wind · 18 events
- Hail and Damaging Winds in Louisiana, May 31, 2012$38,000 · 1 in hail · 6 events
- Damaging Wind in Missouri, May 31, 2012$30,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Georgia, May 31, 2012$19,000 · 1.75 in hail · 10 events
- Dust Devil in Hawaii, May 31, 2012$20,000 · 1 event
- Damaging Winds in Tennessee, May 31, 20121 injured · $1,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Kentucky, May 31, 2012$9,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Kentucky, May 31, 20121 in hail · 6 events
- Hail and Damaging Winds in Georgia, May 31, 2012$2,000 · 1 in hail · 4 events
- Damaging Winds in Louisiana, May 31, 2012$5,000 · 54 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379033, 379034, 379035, 379036, 379038, 379039, 379043, 379037, 379042.